Georgia, 2004Hail and Damaging Winds in Georgia, August 20, 2004
August 20, 2004 · NWS FFC · 18 events in 15 counties and zones
15 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 4:35 PM EST, 36 minutes earlier.
Area forecast discussion, Aug 20, 4:35 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 20 2004
.SHORT TERM...MODELS ARE FAIRLY SIMILAR IN THE SHORT TERM. FRONT
CURRENTLY FROM OHIO TO NORTH TEXAS IS FORECAST TO PUSH INTO NORTH
GEORGIA SATURDAY NIGHT BUT THEN BECOMES NEARLY STATIONARY BUT THEN
GETS A LITTLE EXTRA PUSH FROM THE NORTHEAST AS HIGHS MOVES EAST OF
APPALACHIANS. AS A RESULT BY SUNDAY NIGHT FRONT SHOULD LIE SOMEWHAT
NORTHWEST TO SOUTHEAST ACROSS CWA. MOISTURE AND INSTABILITY WILL BE
INCREASING OVER CWA IN ADVANCE OF THIS FRONT AND THE NUMEROUS SHOWERS
AND THUNDERSTORMS IN ALABAMA ABOUT TO MOVE INTO CWA ATTEST TO THIS.
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO SATURDAY BUT
DIMINISHING SOMEWHAT AS THE BEST DYNAMICS FROM THE UPPER TROF SLIDES
EASTWARD. NOT REALLY EXPECTING MUCH IN THE WAY OF SEVERE WEATHER
ALTHOUGH AN ISOLATED THUNDERSTORM COULD APPROACH THOSE LEVELS THIS
EVENING. LOCALLY HEAVY RAIN ALSO A POSSIBILITY. HIGH DEW POINTS
TONIGHT WILL KEEP MINIMUM TEMPS UP A LITTLE FROM LAST NIGHT AND
SATURDAYS HIGHS WILL BE A BIT LOWER MAINLY DUE TO THE INCREASED
CLOUDS AND SCATTERED PRECIPITATION.
.LONG TERM...FOR THE REST OF THE WEEK ANOTHER SHORT WAVE INDICATED
MOVING INTO THE AREA TUESDAY AND WEDNESDAY. LOWER POPS ON MONDAY
SHOULD INCREASE AGAIN TUESDAY AND WEDNESDAY WITH THE APPROACH OF
THIS SYSTEM. THE FRONT THAT EDGES INTO THE NORTHEAST SUNDAY AND
MONDAY WILL LIKEWISE BE PUSHED BACK TO THE NORTH IN RESPONSE TO THIS
SYSTEM WITH SOUTHERLY FLOW OVER THE AREA. A SURFACE RIDGE FORECAST
TO BUILD INTO THE CWA BY FRIDAY SHOULD RESULT IN A DECREASED CHANCE
OF SHOWERS. TEMPERATURES SHOULD IN GENERAL BE IN THE 60S TO LOW 70S
AT NIGHT AND 80S DURING THE DAY. &&
.AVIATION...
WILL CONTINUE WITH TREND OF LOWERING CEILINGS THROUGH THE NIGHT AS
MOISTURE INCREASES AHEAD OF THE COLD FRONT. AM NOT EXPECTING LIFR
CIGS AT THIS TIME DUE TO ENOUGH MIXING WITH THE SHOWERS AND
THUNDERSTORMS THAT WILL BE SCATTERED ACROSS THE FORECAST AREA
THROUGH THE NIGHT. HOWEVER IF THE PRECIP BECOME MORE STRATIFORM THEN
LIFR CIGS ARE LIKELY. THIS WILL BEAR WATCHING. FRONT DOES NOT PASS
ANY TAF SITES AND THEREFORE WILL KEEP WINDS WEST TO SOUTHWEST
THROUGH 00Z. VSBYS WILL LIKELY GO BELOW 1 MILE IN AREAS THAT RECEIVE
SIGNIFICANT RAIN THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 82 68 84 / 90 70 40 40
ATHENS 69 83 67 85 / 90 70 40 40
GAINESVILLE 68 82 67 84 / 90 70 40 40
ROME 68 84 67 87 / 90 70 40 40
COLUMBUS 72 84 70 87 / 80 70 40 50
MACON 71 85 69 87 / 80 70 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
38
Hazardous weather outlook, Aug 20, 4:50 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 20 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 PM EDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTH
GEORGIA...
.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE INTO THE TENNESSEE
VALLEY BY SATURDAY MORNING.
PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL UP TO 1 INCH
IN DIAMETER...WINDS GUSTING TO NEAR 60 MPH...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DISCUSSION...
NORTH OF A LINE FROM LAGRANGE TO ATHENS...SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS EVENING AND TONIGHT. WITH DAYTIME
HEATING...CAPES HAD INCREASED TO 2000 TO 3000 WITH LIFTED INDEX
VALUES OF MINUS 4 TO MINUS 6. THIS HAS CREATED AN UNSTABLE
ENVIRONMENT SUFFICIENT ENOUGH FOR A FEW SEVERE THUNDERSTORMS TO
DEVELOP THIS EVENING.
SOUTH OF A LINE FROM LAGRANGE TO ATHENS...STRONG THUNDERSTORMS ARE
POSSIBLE WITH FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND SOME SMALL
HAIL...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO A MORE
STABLE ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION...MAINLY THIS EVENING.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND MAINLY ACROSS
CENTRAL GEORGIA ON SUNDAY AND MONDAY. THE CHANCE FOR THUNDERSTORMS
RETURN FOR ALL AREAS ON TUESDAY AND CONTINUE INTO THURSDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 20, 4:11 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT FRI AUG 20 2004
GAZ052-066-202145-
511 PM EDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TROUP AND HEARD COUNTIES UNTIL 545 PM EDT...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GLENN TO WEST POINT...MOVING EAST AT 30
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 545 PM EDT.
Special weather statement, Aug 20, 4:48 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT FRI AUG 20 2004
GAZ001-202245-
548 PM EDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE COUNTY UNTIL 645 PM EDT...
AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF NEW ENGLAND TO 26
MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. MORE THAN AN
INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE STORMS. HEAVY
DOWNPOURS MAY CAUSE STREET FLOODING. THE THREAT FROM THIS STORM IS
EXPECTED TO DIMINISH BY 700 PM EDT.
Special weather statement, Aug 20, 4:58 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT FRI AUG 20 2004
GAZ053-067-202230-
558 PM EDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN MERIWETHER AND COWETA COUNTIES UNTIL 630 PM EDT...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SARGENT TO 6 MILES SOUTH OF PRIMROSE...
MOVING NORTHEAST AT 30 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 630 PM EDT.
Event by event
15 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Whitfield
- When
- August 20, 5:11 PM EST to 5:15 PM EST
- Where
- Whitfield County, 2 mi W of Dawnville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.817, -84.900
The National Weather Service Forecast Office in Peachtree City, Georgia, conducted a damage survey to determine if a tornado had occurred in the Cedar Valley and Toonnerville areas of Whitfield county, some 5 to 10 miles northeast of Dalton. Several residents and a storm spotter in the area reported seeing funnel clouds in the area. Scattered damage to trees was noted along a west-to-east path bounded by Boyles Mill Road on the north and Presley Road on the south. The damage was centered around Bowers Road. The damage path was approximately two miles wide and one to two miles long. Most of the damage consisted of large, main branches broken off trees. One tree was completely uprooted along Boyles Mill Road. At a residence on Boyles Mill Road, a large trampoline was carried some 50 feet from its original location and destroyed as it was deposited up against a tree. There was also damage to the roof of an outbuilding behind this same residence. In addition, a portion of a metal roof on a chicken house was peeled back and one piece was slung several hundred feet by the strong winds. The damage to trees in the area was consistent with strong, straight-lined winds and not a tornado. No convergence or rotation was evident to tree damage or tall grasses in the area.
Hail, Whitfield
- When
- August 20, 5:11 PM EST to 5:15 PM EST
- Where
- Whitfield County, 3 mi NNW of Dawnville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.850, -84.883
The public reported quarter-sized hail in the area between Cedar Valley and Toonnerville. A National Weather Service damage survey conducted in the area confirmed that hail had occurred as numerous leaves were stripped from trees in the area. Wind gusts to 60 mph accompanied the hail.
Thunderstorm Wind, Walker
- When
- August 20, 5:45 PM EST
- Where
- Walker County, Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.867, -85.300
The Walker County 911 Center reported that a couple of trees were down in the LaFayette area and a power line was down in Chickamauga.
Thunderstorm Wind, Floyd
- When
- August 20, 5:45 PM EST
- Where
- Floyd County, Armuchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.367, -85.167
The Rome News-Tribune reported that thunderstorm winds blew the roof off a building at the Richard B. Russell Regional Airport, tangling it in power lines. In addition, four trees were blown down onto power lines. Up to 1000 people were without electricity during this incident.
Thunderstorm Wind, Cobb
- When
- August 20, 6:00 PM EST to 6:15 PM EST
- Where
- Cobb County, Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.950, -84.550
The Marietta Daily Journal reported that thunderstorm winds blew down several trees onto streets and power lines in the area. The downed power lines left up to 1200 people without power during the incident.
Thunderstorm Wind, Gordon
- When
- August 20, 6:01 PM EST
- Where
- Gordon County, Sugar Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.550, -85.017
The Gordon County 911 center reported that a number of trees were blown down onto roads across the northern part of the county from Sugar Valley, to Resaca, to Oakman. The worst damage was in the Resaca area.
Hail, Gordon
- When
- August 20, 6:10 PM EST
- Where
- Gordon County, Oakman
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.567, -84.700
The public reported nickel-sized hail.
Thunderstorm Wind, Murray
- When
- August 20, 6:15 PM EST to 6:21 PM EST
- Where
- Murray County, 4 mi WNW of Spring Place
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.767, -84.883
A spotter for the National Weather Service in Peachtree City reported that several large, six to ten inch diameter trees, were blown down along U.S. Highway 76 and Georgia Highway 225 north and west of Spring Place near the Whitfield county line.
Thunderstorm Wind, Hall
- When
- August 20, 7:00 PM EST
- Where
- Hall County, Flowery Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.183, -83.933
Local news media reported that a dock on Lake Lanier at Aqualand was damaged by thunderstorm wind gusts.
Thunderstorm Wind, Crisp
- When
- August 20, 7:15 PM EST to 7:30 PM EST
- Where
- Crisp County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 31.900, -83.800
The Crisp County 911 Center reported that several trees were blown down in various locations throughout the county.
Thunderstorm Wind, Hall
- When
- August 20, 7:25 PM EST to 7:39 PM EST
- Where
- Hall County, Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.300, -83.833
The Hall County 911 Center reported that a number of trees had been blown down around the county. In addition, the public reported that sheet metal was ripped off a building.
Lightning, Fannin
- When
- August 20, 7:30 PM EST
- Where
- Fannin County, Epworth
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The News Observer of Blue Ridge reported that lightning struck a propane tank at a private residence on Lickskillet Road. The lightning blew the propane supply line apart at the tank, which was about 30 percent full, and ignited the propane fuel leaking from the tank at the supply line.
Thunderstorm Wind, Lumpkin
- When
- August 20, 7:45 PM EST
- Where
- Lumpkin County, 1 mi WNW of Dahlonega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.533, -84.000
The Lumpkin County 911 Center reported that several trees were down along Oak Grove Road just northwest of Dahlonega.
Thunderstorm Wind, White
- When
- August 20, 7:50 PM EST
- Where
- White County, Nacoochee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.683, -83.700
The White County 911 Center reported that several trees were down at the intersection of Georgia Highways 75 and 17.
Thunderstorm Wind, Pulaski
- When
- August 20, 8:00 PM EST
- Where
- Pulaski County, 4 mi N of Hawkinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.333, -83.467
The Pulaski County 911 Center reported that several trees were down in the north central part of the county.
Thunderstorm Wind, Union
- When
- August 20, 8:10 PM EST
- Where
- Union County, 5 mi SE of Blairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.817, -83.883
The Union County 911 Center reported that several trees had been blown down.
Thunderstorm Wind, Morgan
- When
- August 20, 8:30 PM EST
- Where
- Morgan County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.633, -83.467
The Morgan County 911 Center reported that a number of trees had been blown down throughout the county.
Thunderstorm Wind, Bleckley
- When
- August 20, 8:32 PM EST
- Where
- Bleckley County, 2 mi NE of Coley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.450, -83.367
The Bleckley County 911 Center reported that several trees were down on Vernon Road at U.S. Highway 23/Georgia Highway 87 in the town of Royal.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Flash Flood in Louisiana, August 20, 2004$20,000 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
- Heat in Virginia, August 20, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419993, 5419994, 5419995, 5420103, 5420104, 5419996, 5419997, 5419998, 5420101, 5420102, 5419999, 5420105, 5420000, 5420096, 5420098, 5420097, 5420099, 5420100.